Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 11, NWS Wichita, KS

May 17, 2015Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at May 17, 2015, 8:20 PM CDT for Cowley County, Kansas. It took effect at May 18, 2015, 4:45 AM CDT. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
May 17, 2015, 8:20 PM CDT (01:20 UTC)
In effect from
May 18, 2015, 4:45 AM CDT
Expired
May 19, 2015, 3:34 PM CDT
In force
35 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Cowley County, KS

The river

Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 12.20 ft at May 18, 2015, 6:00 PM CDT.

actionminormoderate5101505/1805/1905/20
Action stage
9 ft
Minor stage
11 ft
Moderate stage
17 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WGUS43 KICT 180120
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT SUN MAY 17 2015

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC035-181520-
/O.NEW.KICT.FL.W.0011.150518T0945Z-150519T2034Z/
/ARCK1.1.ER.150518T0945Z.150518T1800Z.150519T0834Z.NO/
820 PM CDT SUN MAY 17 2015

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Arkansas River At Arkansas City.
* From late tonight until Tuesday afternoon.
* At  8:00 PM Sunday the stage was 9.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Monday morning and 
  continue to rise to near 11.8 feet by early Monday afternoon. The 
  river will fall below flood stage by Tuesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected...with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Mon   Tue   Wed   
  Arkansas City      11.0   9.3  Sun 08 PM   11.7   8.9   6.7
    
&&
    
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
6 follow-up statements
825 
WGUS83 KICT 180824
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
324 AM CDT MON MAY 18 2015

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive into flooded areas or go around barricades, especially at
night! Shallow flowing water can wash a vehicle from the roadway.

&&

KSC035-182224-
/O.EXT.KICT.FL.W.0011.150518T1400Z-150520T0000Z/
/ARCK1.1.ER.150518T1400Z.150519T0000Z.150519T1200Z.NO/
324 AM CDT MON MAY 18 2015

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* From this morning until Tuesday evening.
* At  3:00 AM Monday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 12.0 feet around 7 PM Monday evening. The river will fall 
  below flood stage around 10 AM Tuesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Arkansas City   11.0  10.2  Mon 03 AM   11.0    7.6    5.9
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$

ES
038 
WGUS83 KICT 181313
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
813 AM CDT MON MAY 18 2015

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC035-190313-
/O.EXT.KICT.FL.W.0011.150518T1312Z-150519T2149Z/
/ARCK1.1.ER.150518T1142Z.150519T0000Z.150519T0949Z.NO/
813 AM CDT MON MAY 18 2015

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* From this morning until Tuesday afternoon.
* At  8:00 AM Monday the stage was 11.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.0 feet by this
  evening. The river will fall below flood stage early Tuesday 
  morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Arkansas City   11.0  11.1  Mon 08 AM   10.6    7.2    5.6
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
404 
WGUS83 KICT 181912
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
212 PM CDT MON MAY 18 2015

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC035-190912-
/O.EXT.KICT.FL.W.0011.000000T0000Z-150519T2046Z/
/ARCK1.1.ER.150518T1142Z.150519T0000Z.150519T0846Z.NO/
212 PM CDT MON MAY 18 2015

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* Until Tuesday afternoon.
* At  2:00 PM Monday the stage was 11.8 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.1 feet by this
  evening. The river will fall below flood stage early Tuesday 
  morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Arkansas City   11.0  11.8  Mon 02 PM   10.3    6.8    5.1
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
903 
WGUS83 KICT 190105
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
805 PM CDT MON MAY 18 2015

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC035-191505-
/O.EXT.KICT.FL.W.0011.000000T0000Z-150520T0130Z/
/ARCK1.1.ER.150518T1142Z.150519T0600Z.150519T1330Z.NO/
805 PM CDT MON MAY 18 2015

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* Until Tuesday evening.
* At  7:00 PM Monday the stage was 12.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.0 feet by 
  early Tuesday morning. The river will fall below flood stage 
  Tuesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Arkansas City      11.0  12.0  Mon 07 PM    8.8   6.4   5.2
    
&&
    
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
758 
WGUS83 KICT 190720
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
220 AM CDT TUE MAY 19 2015

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive into flooded areas or go around barricades, especially
at night! Shallow flowing water can wash a vehicle from the roadway.

&&

KSC035-192120-
/O.EXT.KICT.FL.W.0011.000000T0000Z-150519T2143Z/
/ARCK1.1.ER.150518T1142Z.150518T2200Z.150519T0943Z.NO/
220 AM CDT TUE MAY 19 2015

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* Until this afternoon.
* At  2:00 AM Tuesday the stage was 11.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  around 7 AM this morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Arkansas City   11.0  11.4  Tue 2 AM     7.3    5.9    4.9
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$

ES
157 
WGUS83 KICT 191247
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
747 AM CDT TUE MAY 19 2015

...The flood warning is cancelled for the following river in 
Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC035-191317-
/O.CAN.KICT.FL.W.0011.000000T0000Z-150519T2143Z/
/ARCK1.1.ER.150518T1142Z.150518T2200Z.150519T0843Z.NO/
747 AM CDT TUE MAY 19 2015

The Flood Warning is cancelled for
  The Arkansas River At Arkansas City.
* At  7:00 AM Tuesday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at  3:43 AM Tuesday.
* Forecast...The river will continue to fall to 7.5 feet by Wednesday
  morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Arkansas City   11.0  10.2  Tue 07 AM    7.5    6.2    5.1
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 17, 6:37 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 17, 6:37 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SUN MAY 17 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 207 PM CDT SUN MAY 17 2015

A COLD FRONT ASSOCIATED WITH THE DEPARTING UPPER LOW OVER THE
UPPER MISSISSIPPI VALLEY...WILL DROP SOUTHWARD THROUGH THE
FORECAST AREA TONIGHT INTO MONDAY MORNING SHIFTING WINDS TO
NORTHERLY. THE FRONT SHOULD BE CLEARING OUR OKLAHOMA BORDER
COUNTIES BY THE TIME THE CAP ERODES MONDAY AFTERNOON SUCH THAT
STORM DEVELOPMENT SHOULD STAY MAINLY SOUTH OF THE OKLAHOMA BORDER.
COOLER AIR WILL FILTER IN BEHIND THE FRONT FOR MONDAY INTO TUESDAY
WITH THE MODELS SHOWING THE FRONT STALLING NEAR OR JUST SOUTH OF
THE RED RIVER MONDAY NIGHT...BEFORE RETREATING NORTHWARD SOME
DURING THE DAY TUESDAY. RICH GULF MOISTURE WILL RESIDE ALONG AND
SOUTH OF THIS FRONT. THE GFS...NAM-WRF...ECMWF ALL SHOW A DECENT
SHORTWAVE TROUGH EJECTING NORTHEASTWARD OUT OVER THE HIGH PLAINS
LATE TUESDAY INTO WEDNESDAY. AS THIS FEATURE EJECTS OUT...A 35
KNOT SOUTHERLY LOW-LEVEL JET IS PROGGED TO DEVELOP FROM WEST TEXAS
NORTHWARD INTO KANSAS WHICH WILL INDUCE ISENTROPIC UPGLIDE AND
MODERATE MOISTURE TRANSPORT NORTH OF THE WARM FRONT. WIDESPREAD
SHOWERS/THUNDERSTORMS SHOULD DEVELOP OVER THE HIGH PLAINS DURING
TUESDAY...THEN SPREADING EASTWARD TUESDAY NIGHT INTO WEDNESDAY.
INSTABILITY LOOKS MARGINAL AND SHEAR ON THE WEAK SIDE. MAINLY
EXPECTING DECENT RAINFALL TOTALS OF 0.50 TO 1.50 INCHES WITH
PERHAPS SMALL HAIL IN A FEW STRONGER CORES IN THE SOUTH. HIGH
TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL TUESDAY INTO
WEDNESDAY WITH CLOUD COVER AND THE EVENTUAL EFFECTS OF RAINFALL.

JMC

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 207 PM CDT SUN MAY 17 2015

THE SOUTHERN BRANCH OF THE SPLIT UPPER FLOW PATTERN WILL REMAIN
ACTIVE DURING THIS EXTENDED FORECAST PERIOD. THE GFS AND ECMWF
BOTH SHOW AN UPPER TROUGH EJECTING OUT OF THE SOUTHWESTERN
STATES...ACROSS THE CENTRAL PLAINS OVER THE WEEKEND WITH THE GFS
RETAINING THE INTENSITY OF THE SYSTEM A BIT LONGER. RICH GULF
MOISTURE RETURN IS EXPECTED AHEAD OF THIS SYSTEM MAKING
THUNDERSTORMS LIKELY OVER THE WEEKEND. TEMPERATURES WILL BEGIN
THE PERIOD COOLER THAN NORMAL...MODERATING TO NEAR SEASONAL BY
SATURDAY/SUNDAY.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 637 PM CDT SUN MAY 17 2015

FOR ICT-HUT-SLN-RSL-CNU...A COLD FRONT WILL MOVE SOUTH ACROSS THE
REGION OVERNIGHT INTO MONDAY MORNING...WITH BREEZY NORTH/NORTHEAST
WINDS IN ITS WAKE. TIMING OF THE WIND SHIFT IN THE TAFS IS
APPROXIMATE AND WILL NEED TO BE FINE TUNED WITH LATER FORECASTS.
CANNOT RULE OUT FEW-SCT MVFR CLOUDS IN ITS WAKE THROUGH MONDAY
MORNING...BUT LOW-LEVEL DRYING SHOULD PRECLUDE WIDESPREAD LOW
CLOUDS. FURTHERMORE...MAY SEE REDUCED VSBYS IN FG/BR FOR CNU LATE
TONIGHT INTO MONDAY MORNING...AS BOUNDARY LAYER WINDS DECOUPLE AND
TEMPERATURES COOL AMIDST MOIST SOILS/LOW-LEVELS. THERE ARE SOME
SIGNS THAT VSBYS WILL BE IFR OR LESS FOR A TIME...BUT FOR NOW
ONLY INTRODUCED MVFR AND WILL ANALYZE FURTHER FOR 06Z TAFS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  72  51  64 /   0  10  10  20
HUTCHINSON      55  69  49  62 /   0   0  10  30
NEWTON          56  70  48  62 /   0   0  10  10
ELDORADO        58  72  50  64 /   0  10  10  10
WINFIELD-KWLD   59  76  53  67 /   0  10  10  10
RUSSELL         52  67  45  58 /   0   0  10  50
GREAT BEND      52  67  47  57 /   0   0  10  60
SALINA          54  67  47  62 /   0   0  10  20
MCPHERSON       54  68  48  62 /   0   0  10  20
COFFEYVILLE     63  79  53  71 /  10  10  10  10
CHANUTE         61  75  51  67 /  10  10  10  10
IOLA            61  74  50  66 /  10  10  10  10
PARSONS-KPPF    62  78  52  69 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 17, 3:31 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT SUN MAY 17 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
331 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MINOR RIVER AND SMALL STREAM FLOODING WILL CONTINUE OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE RIVER
FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR RIVER AND SMALL STREAM FLOODING WILL CONTINUE OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS MONDAY. PLEASE REFER TO THE
RIVER FLOOD WARNINGS FOR DETAILS.

ANOTHER STORM SYSTEM WILL BE MOVING THROUGH THE REGION FOR
TUESDAY AND WEDNESDAY. A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE.
SOME AREAS COULD SEE 0.50 TO 1.5 INCHES OF RAINFALL ON TOP OF THE
RAIN RECEIVED ON SATURDAY. THE BREAK BETWEEN THE PERIODS WILL
HELP...ALTHOUGH SIGNIFICANTLY MORE RAIN COULD EXACERBATE ANY WATER
ISSUES. PLEASE WATCH THIS PERIOD FOR ANY FLOODING CONCERNS SHOULD
THEY BECOME MORE APPARENT.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE REGION FRIDAY NIGHT
THROUGH SATURDAY. SOME OF THESE STORMS COULD BE STRONG WITH
ANOTHER ROUND OF PLENTIFUL RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:44 PM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more31 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.